Alert archive / Tennessee / Winter Storm Warnings in 2010
Winter Storm Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this winter storm warning at Mar 2, 2010, 10:05 AM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2010, 10:05 AM EST (15:05 UTC)
- Expired
- Mar 3, 2010, 3:42 AM EST
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 7:35 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 2, 7:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 AM EST TUE MAR 2 2010
.MESOSCALE UPDATE...
CALLS FROM WISE COUNTY INDICATED THAT 1 TO 2 INCHES OF SNOW HAS
ALREADY ACCUMULATED...SO HAVE INCLUDED THEM IN THE WINTER WX
ADVISORY FOR TODAY.
.SHORT TERM (TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS A
LOW PRESSURE SYSTEM OFF THE COAST OF THE FLORIDA PANHANDLE...WITH AN
INVERTED TROUGH EXTENDING NORTHEAST OF IT ALONG THE EASTERN
FOOTHILLS OF THE SOUTHERN APPALACHIANS. RADAR IMAGERY REVEALS AN
EXTENSIVE AREA OF LIGHT PRECIP OVER ALABAMA AND GEORGIA...WHICH WAS
SLOWLY MOVING NORTHEAST INTO THE SOUTHERN APPALACHIAN REGION. MODEL
SOUNDINGS INDICATE THAT THE UPPER-LEVELS WILL BE COLD ENOUGH FOR
SNOW...WITH THE BOUNDARY LAYER TEMPS ULTIMATELY DETERMINING PRECIP
TYPE. OVERALL...THINK THAT SNOW WILL BE THE PREDOMINATE PRECIP TYPE
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET...WITH A RAIN/SNOW MIX
IN THE LOWER ELEVATIONS BELOW 2000 FEET. IN ADDITION...IT APPEARS
THAT TEMPS IN THE LOWER ELEVATIONS WILL EITHER REMAIN OR RISE ABOVE
FREEZING TODAY...WHICH SHOULD LIMIT MOST SNOWFALL ACCUMULATIONS TO
GRASSY SURFACES AND LIKELY KEEP THE LIQUID TO SNOW RATIOS LOW
(AROUND 1 TO 5). MODELS HAVE REMAINED CONSISTENT WITH THEIR EARLIER
RUNS...BUT THE GFS MODEL CONTINUES TO BRING MORE MOISTURE NORTHWARD
ACROSS THE FORECAST AREA COMPARED TO THE NAM MODEL. OVERALL...IT
STILL APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...BUT MAINLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. THUS...WILL CONTINUE
THE ADVISORIES AS PREVIOUSLY ADVERTISED. FOR THE REST OF THE
FORECAST AREA...THINK THAT UP TO AN INCH OF SNOW ACCUMULATIONS WILL
BE POSSIBLE ON GRASSY SURFACES THIS MORNING...AND WILL PLAN TO ISSUE
A SPECIAL WEATHER STATEMENT TO ADDRESS THIS POTENTIAL. AS FOR
TEMPS...GUIDANCE NUMBERS ARE IN GOOD AGREEMENT FOR TODAY AND
TONIGHT...BUT WILL UNDERCUT THEIR MAXES TODAY DUE TO THE ANTICIPATED
EVAPORATIVE COOLING EFFECTS FROM THE PRECIP.
.LONG TERM (WEDNESDAY THROUGH MONDAY)...AREA OF LOW PRESSURE
TRACKING EAST OF THE REGION ON WEDNESDAY AND THURSDAY WITH SOME
LINGERING MOISTURE IN THE NORTHERN PORTIONS OF THE CWA...SO WILL
KEEP CHANCE POPS FOR WEDNESDAY WITH THE HIGHEST CHANCES IN THE
NORTH. THE BEST CHANCE FOR SNOW ACCUMULATIONS WILL BE IN THE UPSLOPE
AREAS. ONLY FLURRIES EXPECTED EXPECTED BY THURSDAY. HIGH PRESSURE
RETURNS ON FRIDAY BRINGING DRY WEATHER WEATHER INTO THE WEEKEND.
ANOTHER DISTURBANCE APPROACHES THE AREA ON MONDAY. TEMPERATURES
SHOULD RETURN CLOSER TO SEASONAL LEVEL BY THE WEEKEND. STAYED NEAR
HPC/MEX GUIDANCE FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 38 30 45 28 49 / 100 20 10 0 10
KNOXVILLE AIRPORT, TN 38 29 42 26 44 / 80 20 10 10 10
OAK RIDGE, TN 38 30 44 26 46 / 70 20 10 10 0
TRI CITIES AIRPORT, TN 36 26 38 25 40 / 70 40 20 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
FOR THE FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...COCKE SMOKY MOUNTAINS...EAST POLK...HAMILTON...
JOHNSON...MARION...MCMINN...MEIGS...NORTHWEST MONROE...
RHEA...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
WEST POLK.
VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: WISE.
&&
DMG/GHHazardous weather outlook, Mar 2, 5:00 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST TUE MAR 2 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EST (400 AM CST) TUE MAR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE SOUTH AND EAST OF THE SOUTHERN APPALACHIAN REGION TODAY...BUT WILL SPREAD SOME LIGHT PRECIPITATION OVER THE AREA. LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE TODAY ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...MAINLY ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE (MEMWSWMRX) FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR SNOWFALL REPORTS. DMG
Nearby
Winter Storm Warnings in Tennessee, 2010Winter Storm Warnings in North Carolina, 2010Every winter storm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.